Heavy Snow, Big Stone
- When
- November 10, 1:00 AM CST to 10:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Public
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong area of low pressure moving across the region brought heavy snow of 6 to 7 inches to parts of west central Minnesota. Some snowfall amounts included, 6 inches at Ortonville, and 7 inches at Clinton and Browns Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moving across the region brought heavy snow of 6 to 7 inches to parts of west central Minnesota. Some snowfall amounts included, 6 inches at Ortonville, and 7 inches at Clinton and Browns Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 9, 11:27 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CST SUN NOV 9 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY
THE FIRST WINTER STORM OF THE SEASON WILL IMPACT THE REGION LATER
TONIGHT THROUGH MONDAY NIGHT. A REASONABLE AGREEMENT AMONG MODELS
HAS PRODUCED HIGH FORECASTER CONFIDENCE. SNOWFALL AMOUNTS AND ICE
ACCUMULATIONS ARE STILL PROBLEMATIC HOWEVER.
A STRONG UPPER LEVEL TROUGH CURRENTLY OVER THE PAC NW WILL
CONTINUE APPROACHING THE NORTHERN PLAINS TONIGHT. A SURFACE LOW
PRESSURE SYSTEM CURRENTLY OVER MONTANA WILL MOVE SOUTHEASTWARD AND
STRENGTHEN WITH THE UPPER LEVEL TROUGH. MID LEVEL FRONTOGENESIS
WILL BE ASSOCIATED WITH THIS STORM SYSTEM AS IT TRACKS ACROSS
NEBRASKA TONIGHT THROUGH MONDAY. ADDED UPPER LEVEL SUPPORT IS
NOTED OVER THE EASTERN CWA BY 12Z MONDAY THANKS TO A 100+ KNOT
JET. THIS IS WHEN THE SREF SHOWS SNOWFALL AMOUNTS EXCEEDING OVER
AN INCH AN HOUR FOR NORTHEASTERN SOUTH DAKOTA. SOMEWHAT
INTERESTING IS THE SREF SUGGESTING THE DEEPEST SNOW GROWTH ZONE
OCCURRING IN SOUTHERN NORTH DAKOTA. OVERALL...WINTER STORM
CRITERIA SNOWFALL AMOUNTS WILL LIKELY OCCUR ALONG HIGHWAY
12...WITH THE HIGHEST AMOUNTS OCCURRING ON THE EASTERN SIDE OF THE
SISSETON HILLS DUE TO NORTHEASTERLY WINDS ON THE BACK SIDE OF THE
SURFACE LOW.
SOME HI-RES MODELS ARE SUGGESTING A LITTLE MORE PROLONGED PERIOD
OF FREEZING PCPN IN CENTRAL SOUTH DAKOTA LATER TONIGHT. THE GFS IS
ALSO SUGGESTING FREEZING PCPN...BUT MOSTLY IN THE FORM OF DRIZZLE.
THE CURRENT WINTER WEATHER ADVISORY FOR THIS AREA LOOKS GOOD...BUT
WILL SLIGHTLY HIGHER ICE ACCUMULATIONS.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
LINGERING SNOW IS STILL POSSIBLE ACROSS THE EAST ON MONDAY
NIGHT... BUT THAT SHOULD END MOSTLY BY MIDNIGHT. THE REST OF THE
PERIOD LOOKS PRETTY MUCH DRY...OR AT LEAST IT APPEARS THERE WILL
BE LITTLE TO NO IMPACTFUL PCPN. WEAK SYSTEMS IN THE N/S MID LEVEL
FLOW MIGHT BE ABLE TO SCARE UP A FEW FLURRIES/LIGHT SNOW FROM TIME
TO TIME...BUT THE TRACKING OF THESE WAVES IS DIFFERENT AMONG THE
MODELS SO WILL KEEP FORECAST MOSTLY DRY AT THIS TIME. THAT N/S MID
LEVEL FLOW STRAIGHT FROM THE NORTH POLE WILL SERVE TO KEEP
TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. THE SNOW ON THE
GROUND FROM THIS WEEKS STORM WILL ALSO REINFORCE THE COLD AIR AS
IT FLOWS INTO THE REGION.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS
TONIGHT AND MONDAY...THEN NORTHEAST TOWARD THE GREAT LAKES MONDAY
NIGHT. THIS SYSTEM WILL BRING SIGNIFICANT SNOWFALL TO THE
REGION...MAINLY BETWEEN 06Z MONDAY AND 00Z TUESDAY. CIGS AND VSBYS
WILL DROP INTO THE IFR CATEGORY AT TIMES WITH THE HEAVIER
SNOW...MAINLY AT KMBG...KABR AND KATY. EASTERLY WINDS WILL SHIFT
TO BECOME NORTHERLY AND WILL INCREASE INTO THE 15 TO 30 KNOT RANGE
AS WELL...CREATING AREAS OF BLOWING SNOW AT TIMES. THE SNOW WILL
COME TO AN END ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE AREA
MONDAY EVENING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-
WALWORTH.
WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR BROWN-
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
SPINK.
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR BIG
STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 621 AM CST SUN NOV 9 2014 MNZ039-046-SDZ003>011-015>023-101045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 621 AM CST SUN NOV 9 2014 /521 AM MST SUN NOV 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL AFFECT THE REGION TODAY THROUGH MONDAY. LIGHT PRECIPITATION IN THE FORM OF RAIN OR SNOW IS POSSIBLE THIS AFTERNOON. LITTLE ACCUMULATION IS ANTICIPATED THIS AFTERNOON. HOWEVER...LATE TONIGHT THROUGH MONDAY...HEAVY SNOW IS LIKELY WITH SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES POSSIBLE. THE HEAVY SNOW...COMBINED WITH NORTHERLY WINDS OF 15 TO 30 MPH WILL REDUCE VISIBILITY AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL WILL EXIT THE AREA LATER IN THE DAY ON MONDAY. A VERY COLD AIRMASS WILL REMAIN OVER THE REGION THROUGH THE ENTIRE WEEK. .SPOTTER INFORMATION STATEMENT... MIXED PRECIPITATION OR SNOWFALL REPORTS ARE APPRECIATED. SDZ033>037-045-048-051-101045- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 621 AM CST SUN NOV 9 2014 /521 AM MST SUN NOV 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL AFFECT THE REGION TODAY THROUGH MONDAY. LIGHT RAIN...POSSIBLY MIXED WITH SNOW...IS POSSIBLE THIS AFTERNOON. TONIGHT THERE IS A NARROW WINDOW FOR FREEZING RAIN...HOWEVER LITTLE TO NO ICE ACCUMULATION IS EXPECTED. REGARDLESS...ONLY A LIGHT GLAZE ON ROADWAYS CAN CAUSE TRAVEL TO BE HAZARDOUS. PRECIPITATION WILL THEN TURN TO SNOW BY EARLY MONDAY MORNING. 2 TO 5 INCHES OF SNOW IS POSSIBLE. SNOW...COMBINED WITH NORTHERLY WINDS OF 15 TO 30 MPH WILL REDUCE VISIBILITY AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL WILL EXIT THE AREA LATER IN THE DAY ON MONDAY. A VERY COLD AIRMASS WILL REMAIN OVER THE REGION THROUGH THE ENTIRE WEEK. .SPOTTER INFORMATION STATEMENT... MIXED PRECIPITATION OR SNOWFALL REPORTS ARE APPRECIATED. SERR
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550086, 550087.